Ann Indian Acad Neurol 2019 Jan-Mar;22(1):104-108
Department of Pathology, Kasturba Medical College (Manipal University), Mangalore, Karnataka, India.
A case of Nicolau syndrome (NS) in a 36-year-old adult taking an unusual and devastating hyperacute irreversible paraplegia after an intramuscular injection of benzathine penicillin as a part of routine chemoprophylaxis of her rheumatic heart disease is reported. Although this syndrome is a considerably rare, iatrogenic and underappreciated dermatologic entity, we reiterate in this report, its extracutaneous systemic potential for a catastrophic neurovascular phenomenon and morbidity as well as its possible preventive measures. The apoplectiform onset of T10 flaccid areflexic paraplegia, with the cutaneous hallmark of "embolia cutis medicamentosa" was corroborated by magnetic resonance imaging evidence of centromedullary complete cord involvement from T10 to conus medullaris. Combination therapy with pulse methylprednisolone, low-molecular-weight heparin, and pentoxifylline infusion proved unsuccessful. The skin biopsy and direct immunofluorescence revealed features were consistent with NS with overlap features of leukocytoclastic vasculitis, hitherto not reported. The literature of this preventable and iatrogenic disorder is reviewed, and plausible etiology is discussed.